December 3, 2022

A dramatic video released by the San Diego County Sheriff’s Department showing a trainee collapsing while examining a substance they believe to be fentanyl was met with skepticism by medical and addiction experts.

The video, which the department released Thursday to demonstrate the dangers of fentanyl, shows body camera footage of Deputy David Faiivae, 32, who collapsed in a parking lot on July 3, shortly after handling a suspected white powder Department said to be cocaine or fentanyl.

After Deputy Faiivae fell behind, his field training officer, Cpl. Scott Crane gave him Narcan, a nasal spray containing naloxone, a drug used to combat the effects of an opioid overdose. Deputy Faiivae showed no reaction to the Narcan and was rushed to hospital by rescue workers and later recovered.

The video was part of the San Diego Sheriff’s efforts to raise awareness of the rising rates of fentanyl overdose not just in the county but across the country and the importance of wearing naloxone in saving people who might overdose. to rescue. But medical experts said it was impossible to overdose on fentanyl simply through exposure, and suggested that misinformation about contact highlights would do little to contain the opioid crisis.

“The only way to overdose is by injecting it, sniffing it, or taking it in some other way,” said Dr. Ryan Marino, medical director of toxicology and addiction medicine at Cleveland University Hospitals. “You can’t overdose through second hand contact.”

Fentanyl is a powerful synthetic drug that is widely traded in illicit markets. Its potency can vary, especially when mixed with other substances, which makes it easy to overdose with very small amounts.

Dr. Scott Krakower, a psychiatrist at Zucker Hillside Hospital in Queens, said it doesn’t take much fentanyl to cause harm. Not knowing the potency of fentanyl can quickly lead to overdose symptoms if someone accidentally sniffs it.

An opioid overdose leaves victims with shallow, almost imperceptible breath, limp limbs, blue lips and fingertips, and gurgling noises from the mouth, said Leo Beletsky, professor of law and health at Northeastern University in Boston.

He added that “it is biologically not possible” to experience overdose symptoms or die by touching or exposure to the drug and that alternative explanations for Deputy Faiivae’s response are the tremendous stress and panic among the population Law enforcement officers could be related to this issue.

Most opioids take 30 to 90 minutes to be fatal, and a fentanyl overdose can be fatal in 10 to 15 minutes, Professor Beletsky said. He clarified that the only way to get fentanyl into a person’s body through the skin is to use medically prescribed fentanyl patches for pain, and these resulted in very few, if any, fatal overdoses.

He added that reactions to fentanyl like Deputy Faiivae’s are typically only reported by police or drug authorities, and rarely a toxicological report or medical follow-up is presented showing that an officer actually overdosed on fentanyl.

The sheriff’s department said a full report of the finds in the car would not be available until Monday. In the recordings from the body camera, one of the men can be heard saying that the substance “tested positive for fentanyl”.

The sheriff’s department said Deputy Faiivae and Corporal Crane were both on vacation; Both could not be reached on Saturday.

A report on the risks of accidental fentanyl exposure found that police and other agencies, including the U.S. Drug Enforcement Administration, have released false information about how fentanyl can be present in the body and what leads to overdose, which is what the Perception promotes that a small amount of fentanyl absorbed through the skin can be fatal.

Addiction experts and harm reduction specialists said this misunderstanding may delay life-saving assistance from overdoses and prompt emergency responders to report vicarious trauma, compassionate fatigue, and panic attacks caused by fear of the drug.

While attempting to provide public health advice is well-intentioned, “this type of misinformation is definitely detrimental,” said Professor Beletsky, who, along with Dr. Marino wrote the report.

“It misrepresents the signs and symptoms of an overdose,” he said. “It also contributes to the already very high levels of stress, burnout and anxiety among law enforcement officers.”

It also stands in the way of taking proper action if someone experiences a fentanyl overdose.

“If people think they might die from an overdose because they are providing emergency relief – it could cost lives,” said Professor Beletsky.